Cosmological perturbations and the physical meaning of gauge invariant variables

Marco Bruni (SISSA, Trieste), Peter K.S. Dunsby (Queen Mary, U. of London), George F.R. Ellis (SISSA, Trieste & Cape Town U.)
1992 - 20 pages Astrophys.J. 395 (1992) 34-53

This paper concerns gauge-invariant perturbations of Robertson-Walker spacetimes, with the aim of (1) giving a complete set of perturbation equations and (2) comparing the coordinate-based method of Bardeen with the covariant approach of Ellis and Bruni (1989). To this end, we first consider covariantly defined quantities which are gauge-invariant in a perturbed Robertson-Walker universe: for these variables we derive a complete set of covariant linearized equations as they follow from the Bianchi and Ricci identities, and we show various possible ways of obtaining a second-order linear equation for the density perturbation variables. Then we systematically expand the covariant and gauge-invariant variables, recovering Bardeen’s variables as first-order terms in this expansion: thus the two sets of variables are equivalent to first order. Through this comparison Bardeen’s variables are shown to have a natural physical and geometrical meaning, which can be determined without the need of a gauge specification, and Bardeen’s equations follow directly.